September 2012, Vol 1, No 4
Severe Diarrhea Associated With Molecularly Targeted Agents Can Impact Quality of Life and Healthcare Resource UtilizationConference News
A preliminary report of a meta-analysis of clinical trials of molecularly targeted therapies shows that they are not benign and can add to the toxicity of standard chemotherapy. In particular, increased rates of oral mucositis and diarrhea are reported with several FDA-approved agents. Increased mucositis seen with bevacizumab and erlotinib does not appear to be clinically significant, but severe diarrhea occurs with a number of targeted agents and has a potential impact on quality of life and healthcare resource utilization.
The meta-analysis provides some perspective on toxicities associated with molecularly targeted agents, and preliminary findings were presented at the 2012 Multinational Association of Supportive Care in Cancer International Symposium, held in New York City.
“We know oral and gastrointestinal mucositis reduce quality of life, increase healthcare resource utilization and costs, and can lead to treatment delays and dose reductions, which interfere with treatment efficacy. There are no systematic reviews of toxicities of targeted agents, and trials are inadequately powered to look at toxicity. We get around this with meta-analysis to come up with more precise estimates of toxicities,” explained Linda Elting, DrPH, of the MD Anderson Cancer Center in Houston, Texas.
Elting and colleagues searched the literature for molecularly targeted therapies, limiting the search to randomized, controlled phase 2 or 3 clinical trials of FDA- approved targeted drugs and approved indications for those drugs. The 78 studies they included compared current standard of care with standard of care plus a molecularly targeted drug. The studies had different designs, treatment regimens, and dose differences. All studies listed all-grade toxicity as well as grades 3, 4, and 5 separately.
“We included only drugs for which at least 3 papers were published,” she explained.
Bevacizumab was associated with an increase in all-grade oral mucositis, and the risk of grades 3 and 4 was increased 5-fold compared with standard therapy alone. The risk increases with higher doses. Elting remarked that the absolute risk of grades 3 and 4 mucositis was low, only around 3%, with the addition of bevacizumab-targeted therapy.
“The risk of [severe] mucositis with bevacizumab is very low and does not appear to be a clinically significant finding,” she stated.
A 5-fold increase in all-grade oral mucositis was found with erlotinib, but no increase in grades 3 and 4 was observed compared with standard therapy alone.
“As with bevacizumab, this is not clinically significant and is limited to low-grade oral mucositis,” she said.
“Diarrhea is a hallmark of targeted therapy, so don’t be surprised by high rates,” she told listeners.
With both trastuzumab and lapatinib, all grades of diarrhea are increased when added to standard therapy. A 10-fold increase in grades 3 and 4 diarrhea is reported with trastuzumab, with an absolute increased risk of 12%.
“This could be important for clinical care and resource utilization,” Elting commented.
“Lapatinib, erlotinib, cetuximab, gefitinib, and sorafenib are also associated with increased risk of diarrhea, including a 2- to 5-fold increase in grades 3 and 4 diarrhea, which is clinically significant and has a clear impact on quality of life and resource utilization,” she stated.
Two studies presented at the 2012 Annual Meeting of the American Society of Clinical Oncology (ASCO) suggested that abiraterone acetate (AA; Zytiga), an androgen biosynthesis inhibitor,1,2 has the potential to be used earlier in the course of prostate cancer than its current FDA indication (ie, after failure of chemotherapy in [ Read More ]
A drug that targets a previously overlooked mutation led to objective responses in 8 of 14 patients with advanced non–small cell lung cancer (NSCLC), according to results of a proof-of-principle study. Some patients had symptomatic relief within days of beginning treatment with crizotinib, Alice T. Shaw, MD, PhD, reported at [ Read More ]